• question-icon

    What causes tarry stools while treating diverticulitis?

default
Posted on Fri, 14 Jul 2017 in Digestion and Bowels
Question: I am being treated for diverticulitis-second time since January.I am finishing round two of levaquin,flagyl,Prilosec,cola England.My constipation and pain are better-but now stools are tarry black-taking probiotics for gut for a week
doctor
Answered by Dr. Ramesh Kumar 36 minutes later
Brief Answer:
Go for a test called stool for occult blood.

Detailed Answer:
Hello,
Thanks for choosing HealthcareMagic for your query.
I've gone through your details and I appreciate your concerns.

As per your query answers are-
There are two possibilities if the color of stool is like Tar.

1) Bleeding from the upper gastrointestinal tract that takes place in the esophagus, stomach, or the first part of the small intestine and most often causes the stool to appear black or tarry. When blood is lost from upper gastrointestinal tract it comes in contact with digestive enzymes and acid in the stomach which gives blood black color like tar.

2) Most cases of black stools are from eating or drinking black foods or iron supplements.You are having cola which can cause stool color to change it may also be a side effect(rare) of antibiotics you are on.

So initially we have to be sure whether the black color is due to blood or not for this you should go for a test called stool for occult blood.

If this test is positive then we need to go for endoscopy test to see the site of bleeding however in case test for occult blood is negative there is no need to worry as in that scenario change in color is due to medicine or food.

Hope I answered your query.
Please feel free to ask further questions.

Thanks.


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 2438 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Levaquin

doctor1 MD

I am 12 weeks post discharge from the hospital with pneumonia. I was given levaquin upon discharge and within two days developed serious pain in...

doctor1 MD

I have just been diagnosed with klebsiella pneumonia and pseudomonas. I presented to my dermatologist with itchy, flaky, very red rash in my groin...

doctor1 MD

I caught gonorrhea of the urethra in December. I was treated for both chlamydia and gonorrhea at the same time. Then I came back because the...

doctor1 MD

Hi, I currently have a pilonidal cyst that I have been having drained, checked on and packed with gauze. Everything seems to be going along, slowly...

doctor1 MD

Hi I went to the ER 2 weeks ago with intense abdominal pain and was diagnosed and put on flagyl and Cipro for one week. Saw my Dr the following...

doctor1 MD

I recently saw an ENT doctor about my fairly constant sinus infections (something I've dealt with for years). The conclusion he came to is that I...

doctor1 MD

Had pneumonia last Thursday, Thanksgiving day. Prescribed Augmentin for 5 days. Did not work, returned to ED on 11/27 with same symptoms....

Get personalised answers from verified doctor in minutes across 80+ specialties

158 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ramesh Kumar
  • Q - Suggest dosage for Morphine while suffering from liver cirrhosis

  • Q - Suggest treatment for vomiting and diarrhea

  • Q - What causes fluttering sensation in the abdomen?

  • Q - How can severe constipation with nausea, bloating and gas be treated?

  • Q - Suggest treatment for abdominal bloating and weight gain

  • Q - What does my ultrasound scan report indicate?

  • Q - Suggest treatment for hemorrhoids

  • Q - Suggest treatment for an anal fistula

  • Q - What causes abdominal pain, nausea and diarrhea?

  • Q - Suggest treatment for constipation and pain in the anal area

backtotop2